Indiana, 2003

Flood in Indiana, July 8 to 31, 2003

July 8 to 31, 2003 · NWS IND · 1 event in 1 county or zone

Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$7.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well. The onlslaught of periodic heavy rain didn't end until the 11th. This caused major flooding major flooding all along the Wabash River. For the month of July, this type of flooding was likely unprecedented from Lafayette to Vincennes. For a more devasting flood later in the agricultural season, one must go back to August 1875.Location: FS in feet: Crest in feet: Date:Lafayette 11.0 25.05 7/10Covington 16.0 28.92 7/11Montezuma 14.0 30.35 7/12Clinton 18.0 29.50 7/13Terre Haute 14.0 25.09 7/13Hutsonville 16.0 25.90 7/17Riverton 15.0 23.73 7/17Vincennes 17.5 24.10 7/18

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:27 PM EST, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 2:27 PM EST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST TUE JUL 8 2003

FORECAST FOCUS WILL AGAIN BE FLOOD POTENTIAL AND CHANCE OF
CONVECTION OVER THE NEXT FEW DAY.

ETA/GFS DO NOT AGREE ON TIMING/STRENGTH OF NEXT SYSTEM.  PER PMDHMD
WILL LEAN TOWARD GFS WITH ITS RUN TO RUN CONTINUITY.

BASICALLY SAME SITUATION TODAY AS LAST SEVERAL DAYS WITH EXCEPTION
OF CAP WHICH THERE ISNT ONE TODAY UNLIKE YESTERDAY.  TSRA WILL
CONTINUE INTO THE EVENING AS CAPES ARE IN THE 3000J/KG RANGE...LIS
IN THE NEIGHBORHOOD OF -8 AND MULTIPLE OUTFLOW BOUNDARIES AVAILABLE
FOR INITIATION.

WILL CONTINUE WITH GOING FORECAST OF CHANCE/SCT POPS.  UNTIL THURS
NITE WHEN LOW PASSES THROUGH AND WEATHER FINALLY SETTLES DOWN.

WITH ANY ADDITIONAL RAINFALL OVER THE ALREADY SATURATED GROUND FROM
INDIANAPOLIS NORTH...WILL CONTINUE FLOOD WATCH FOR THOSE AREAS UNTIL
WEDNESDAY MORNING.

.IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT

SALLY
Hazardous weather outlook, Jul 8, 5:00 AM EST, 18 hours 48 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST TUE JUL 8 2003

...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE
HEAVY RAIN WHICH MAY LEAD TO FLOODING.

HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO
THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 8, 7:55 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0755 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    INDIANAPOLIS              IN   WIND DAMAGE
07/08/03   MARION                         27TH AND HIGH SCHOOL RD.
                                          18 TO 24 INCH DIAMETER TREE
                                          DOWN. REPORTED BY HAM
                                          RADIO.

0734 PM    INDIANAPOLIS              IN   WIND DAMAGE
07/08/03   MARION                         25TH AND PARKWOOD. 18 TO
                                          24 INCH DIAMETER TREE DOWN.
                                          REPORTED BY HAM RADIO.

0750 PM    GREENFIELD                IN   0.75 IN HAIL
07/08/03   HANCOCK                        REPORTED BY HAM RADIO.

PUMA
Local storm report, Jul 8, 8:19 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0819 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    INGALLS                   IN   WIND DAMAGE
07/08/03   MADISON                        TREES BLOWN DOWN INTO
                                          POWER LINES. REPORTED BY
                                          COUNTY SHERIFF.

0814 PM    GREENFIELD                IN   WIND DAMAGE
07/08/03   HANCOCK                        5 INCH DIAMETER GREEN
                                          TREES DOWN. REPORTED BY HAM
                                          RADIO.

0817 PM    1 W NEW CASTLE            IN   55 MPH WIND GUST
07/08/03   HENRY                          REPORTED BY HAM RADIO.

PUMA
Local storm report, Jul 8, 8:42 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0842 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    RUSHVILLE                 IN   WIND DAMAGE
07/08/03   RUSH                           7TH STREET IN RUSHVILLE.
                                          TREES DOWN. REPORTED BY HAM
                                          RADIO.

PUMA
Local storm report, Jul 8, 8:52 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0852 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    1 S PITTSBORO             IN   WIND DAMAGE
07/08/03   HENDRICKS                      TREE DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

PUMA
Special weather statement, Jul 8, 9:17 PM EST, 2 hours 31 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-090240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
917 PM EST TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 688 FOR CENTRAL INDIANA HAS BEEN
CANCELLED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

SALLY
Local storm report, Jul 8, 11:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1143 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    5 W DELPHI                IN   FLASH FLOOD
07/08/03   CARROLL                        PEOPLE BEING EVACUATED
                                          ALONG THE TIPPECANOE RIVER
                                          NEAR TECUMSEH BEND AND IN
                                          THE OAKDALE DAM AREAS.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sullivan

When
July 8, 11:48 PM EST to July 31, 12:30 PM EST
Where
Sullivan forecast zone
Property damage
$500,000
Crop damage
$7.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373558.